New caretaker for T1D child

Hello,

My soon to be step son is 9 years old and has T1. He has had it for 6 years now, so it is not new to Mom, Dad and him. For me I am learning as much as I can to help with food/shots and all the fun things that come along with it.

I have some questions for things that I just don’t understand and was hoping other parents or adults with T1 could help me with (new user sorry in advance if these are common knowledge).

Basic things before the questions, he is using the G6 and is currently doing lantus once a day and humalog for meals. We tried the omnipod for almost a year and now he won’t wear it. That is a story for another day.

  1. Why does he need to eat every two hours? I have been told that he needs to eat roughly every two hours, why is this? Does this hold true if his numbers are high? I feel like there are multiple times per week where he is high and it is time to eat, so we dose like 15 or 20 minutes prior to eating and it just makes the high worse.

  2. I have read that insulin stacking is no good and I, of course, don’t want to harm him now or later. So if you are 300, you eat and dose and an hour later you are now 350 on the CGM. Can you do anything or do you just have let it run it’s course until next meal?

I have more questions, but I don’t want to trouble anyone. Also if there is some place that I can read on specifics such as the example above, feel free to point me there and I will happily read those.

Thanks - Gerrad

@Gerrad Hello Gerrad and welcome to Type One Nation.

asking question is not trouble at all. please don’t mention it we are here to help.

Man-made synthetic insulin is an approximation of what our bodies once made, it’s not exact and it does not work exactly the same way. Without insulin, the body starves because it cannot process blood sugar and we die,

Eating every 2 hours. I don’t know what kind of control your stepson has, but if he’s anything like my 9 year old son, their metabolism is set so incredibly high that he’ll lose weight if he isn’t eating constantly.

If his long acting (Lantus) is PERFECT, then he can fast all day and his blood sugar won’t move. Let me start out by saying that nothing and no one is perfect, so there you go. Eating every 2 hours (not practical in my opinion) may be for almost continuous fast acting insulin coverage, or some other strategy the doctors have for him, such as if he is underweight. I eat at mealtimes, and very rarely, in-between meals.

Fast acting meat lime insulin (Humalog) is not really all that fast. It picks up speed at about 30 minutes and it continues to lower blood sugar for 4 hours. The big trick is to know how much humalog for high blood sugar, and how much for carbohydrates, add them together and that’s your pre meal shot. I do not eat carbs if I am 300 mg/dl. I correct (I take a humalog correction) and I eat no carb.and in 4 hours, my blood sugar is back in target.

If he starts at 300 mg/dl, eats 60 grams of carbs, his blood sugar may be 350+ mg/dl at 2 hours after eating. That’s the nature of humalog. It will take 4 hours for it to stop and only then do you know your endpoint.

Many doctors feel safe at high blood sugar and get panic stricken if they see anything under 140 mg/dl, so for some doctors, they purposely keep the kids higher. I’ve been treating my blood sugar for 40 years, I shoot for 80-100 mg/dl which is my target range, which is probably a little low for a 9 year old.

the idea of stacking is that you get a blood sugar of 300, take a shot of insulin to lower it, and then take another shot, lets say at 2 hours later, to lower it. Because you corrected on top of a correction within 4 hours, you are “stacking” insulin. Now in a few short years you will be an expert, and so correcting and understanding where he should be at hour 2 you may have enough experience to adjust again… but for now the idea is you correct and then wait out the 4 hours.

please consider getting a book called “Think Like a Pancreas”, it has a world of information in it and the math to help you figure it out. Every person’s metabolism and the way they handle fats and exercise is different. Therefore insulin requirements for everyone, literally all people, is different.

Hope to see you around!

Gerrard @Gerrad, Welcome to TypeOneNation Forum!

You have come to the right place - that is one of the principal reasons for the existence of this forum; your questions show much insight and please feel free to ask many more. I’m not a medical practitioner so what I offer is based mostly on my experience in living with diabetes for more than 60 years.

  1. You told us that his diabetes is managed by MDI [Multiple Daily Injections] of a rapid-acting insulin, Humalog, supplemented by a background insulin, Lantus. Diabetes is effectively managed by finding an elusive and delicate balance between foods eaten, activity and insulin; a very difficult feat especially with a 9 year old boy. He does not need to eat “every two hours” if that elusive balance, especially the insulin doses is met and that can be monitored effectively with his G6 monitoring system.; keep in mind that the CGM has a slight drag and that if his glucose level is dropping rapidly the G6 readings could take several minutes to catch up. So, in answer to your question, if his BGL [Body Glucose Level] is staying in the upper region of his target range [the gray area on his Dexcom receiver] with arrow horizontal or pointing up, he may not need a between meal snack at that time - but watch for changes - I have my Dexcom receiver set to alert me whenever my BGL is dropping at 2 mg/dl/min or greater. You are correct in giving him his meal-time Humalog before his meal when his BGL is already high; yet the insulin is probably not the cause of his rise in BGL.

  2. “Insulin stacking” can be dangerous. But to give a complete answer to your question requires more information. Such as if and how much a correction dose did you add to his meal-time carbohydrate dose? An increase of 50 mg/dl following a meal is to be expected and not alarming. The “correction” dose should be calculated based on his insulin sensitivity at that time of day. For my, I would wait more than three hours, preferably four hours, before I gave a correction.

This is just brief - continue asking questions.

Thank you both for the welcomes and your experience! I will need to read both posts a few more times for all the information to sink in!

I guess what confuses me, his doctor said he can eat every two hours, obviously he is growing like no other at this age so I get that, but if he eats every 2 hours and the insulin from the previous meal is still working for up to 4 hours. Aren’t I already stacking insulin? I know lows can be dangerous, but looking at the long term issues from highs now that I am learning more worries me. I see his numbers going up and I just get concerned that I calculated wrong and there is nothing I can do. Venting a bit, sorry I know I don’t have to tell you guys about it!

No. Stacking refers to correcting and then correcting again, before 4 hours. If I were to eat a grape every 20 minutes, then I would use the right amount of insulin to cover the carbs in the grape every 20 minutes. That’s not stacking. That’s covering carbs eaten. Now there’s no telling what my blood sugar would be in or during this experiment and I’d have to wait about 4 hours after my last grape to see if I was high and needed more insulin.

Cheers. I know this is hard.